Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 11, NWS Northern Indiana

June 26, 2006Pulaski County, Indiana

NWS Northern Indiana issued this tornado warning at Jun 26, 2006, 5:31 PM CDT for Pulaski County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2006, 5:31 PM CDT (22:31 UTC)
Expired
Jun 26, 2006, 6:06 PM CDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Pulaski County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIWX 262232
TORIWX
INC131-262315-
/O.NEW.KIWX.TO.W.0011.060626T2231Z-060626T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 PM CDT MON JUN 26 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  PULASKI COUNTY IN NORTHWEST INDIANA

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS SEVERE STORM WAS
  LOCATED 6 MILES WEST OF WINAMAC...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  WINAMAC...
  RURAL CENTRAL AND EASTERN PULASKI COUNTY...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4104 8680 4098 8678 4100 8648 4117 8654

$$

HITCHCOCK
2 follow-up statements
000 
WWUS53 KIWX 262255
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EDT MON JUN 26 2006

INC131-262315-
/O.CON.KIWX.TO.W.0011.000000T0000Z-060626T2315Z/
PULASKI IN-
554 PM CDT MON JUN 26 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EAST
CENTRAL PULASKI COUNTY...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS SEVERE
STORM WAS LOCATED 4 MILES WEST OF WINAMAC...AND MOVING EAST AT 10
MPH.

LOCATIONS REMAINING IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC...
  RURAL CENTRAL AND EASTERN PULASKI COUNTY...


THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 8672 4099 8670 4100 8648 4113 8653

$$

HITCHCOCK
000 
WWUS53 KIWX 262306
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT MON JUN 26 2006

INC131-262315-
/O.CAN.KIWX.TO.W.0011.000000T0000Z-060626T2315Z/
PULASKI IN-
605 PM CDT MON JUN 26 2006

...THE TORNADO WARNING FOR PULASKI COUNTY IS CANCELLED...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND 
NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 8672 4099 8670 4100 8648 4113 8653

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 26, 1:42 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 26, 1:42 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
242 PM EDT MON JUN 26 2006

.SHORT TERM...
TONIGHT AND TUESDAY

AMPLIFIED SW TROUGH NW OF KSTL THIS AFTN W/WK SFC REFLECTION PRESENT
ACRS CNTRL INDIANA AS OF 17Z. DEEPER LL MSTR INADV OF OLD SYNOPTIC
FNTL BNDRY ACRS OH CONTS TO STREAM WWD N OF INDIANA CIRCULATION
WHERE ENHANCED CU FIELD HAD DVLPD RECENTLY OVR NW OH/SE MI.
OTHERWISE LG SCALE ASCENT ASSOCD/W SW AND MORNING DESTABILIZATION
HAD LED TO CONV DVLPMNT OVR ERN IL.

CLOSED MID LVL CIRCULATION OVR ERN MO WILL DRIFT SLOWLY EWD INTO SE
IL OVERNIGHT AND THEN SHEAR NORTHEAST ON TUE. BEST FORCING FOR
ASCENT LOCATED WITHIN A NARROW CORRIDOR ALG LEADING EDGE OF SFC/MID
LVL TROUGH AXIS AND CO-LOCATED W/RESIDUAL LL MSTR PLUME OVR IL.
GIVEN CLEAR LACK OF LL FOCUSING MECHANISM HERE AND WK UPR SPRT
STAYING WEST OF CWA UNTIL TUE...WILL ATTM DROP POP MENTION OVERNIGHT
PENDING EVOLUTION OF CURRENT ACTIVITY ACRS ERN IL...LAKE BREEZE CU
FIELD AND MOST RECENT DVLPMNT NOTED OVR SE MI. CONTD CREEP OF
LOW/MID 60S DEWPOINT TONGUE ADVTG WWD OUT OF OH MAY LEAD TO SOME FOG
LATE PARTICULARLY ERN HALF AND MAY END UP ADDING A MENTION BFR ZONE
ISSUANCE.

ON TUE...MID/UPR LOW WILL OPEN AND WEAKEN WHILE IT EJECTS NEWD.
FOCUS IS AGAIN LACKING ESP IN LIEU OF CIRCULATION CNTR WKNG AND
NEGLIGIBLE SIGNALS W/NEWER 12Z GUIDANCE AND WILL THEREFORE TRIM BACK
POPS.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY

PERSISTENT LONGWAVE PATTERN WILL CONTINUE THROUGH MUCH OF THE MEDIUM
RANGE WITH AN EXPANSIVE RIDGE DOMINATING THE WESTERN CONUS WITH A
MEAN TROUGH OVER THE EASTERN HALF OF THE NATION. THIS WILL KEEP THE
GREAT LAKES AND OHIO VALLEY IN NORTHWEST FLOW ALOFT THROUGH THE
PERIOD WITH DIFFICULT TO TIME SHORTER WAVELENGTH AND AMPLITUDE
FEATURES AND ATTENDANT SURFACE FRONTS TRAVERSING THE MEAN NW FLOW.
BY THE END OF THE PERIOD FROM LATE THIS WEEKEND INTO EARLY NEXT WEEK
LONGWAVE PATTERN WILL LIKELY BEGIN TO DE-AMPLIFY SOMEWHAT...BUT THE
DEGREE OF DE-AMPLIFICATION IS A POINT OF DISAGREEMENT AMONGST MEDIUM
RANGE MODEL DATA. ECMWF AND CANADIAN GEM QUICKLY DE-AMPLIFY THE
PATTERN TO AN ALMOST ZONAL CONFIGURATION BY SUN/MON WHILE THE GFS
AND MANY OF ITS ENSEMBLE MEMBERS SUPPORT THE WESTERN RIDGE EASTERN
TROUGH CONFIGURATION CONTINUING WITH ONLY A MODEST DECREASE IN
AMPLITUDE. GIVEN THE PERSISTENCE OF THIS CURRENT LONGWAVE
CONFIGURATION...AND THE PROPENSITY FOR THIS PARTICULAR PATTERN TO
LAST LONGER THAN EXPECTED...BELIEVE THE GFS ENSEMBLE MEAN IS THE
BEST SOLUTION TO FOLLOW ATTM WITH THE NORTHWEST FLOW ALOFT
CONTINUING THROUGH THE END OF THE FORECAST PERIOD.

LOOKING AT THE DAILIES THE CURRENT FORECAST HAS CHANCE POPS IN EACH
PERIOD THROUGH THURSDAY EVENING...AND SEE LITTLE REASON IN LATEST
MODEL SUITES TO CHANGE. TUESDAY NIGHT THROUGH THURSDAY A CLOSED MID
LEVEL CIRCULATION CENTERED NEAR THE QUAD CITIES WILL DRIFT SLOWLY
SOUTH AND THEN EAST AND DECAY WITH TIME. THE REMNANTS OF THIS
FEATURE WILL OPEN UP AND CROSS THE OHIO VALLEY AND SOUTHERN GREAT
LAKES TUE NGT THROUGH WED NGT. LARGE SCALE FORCING FOR ASCENT SHOULD
SLOWLY INCREASE AS THIS FEATURE APPROACHES...BUT THE MESOSCALE
DETAILS WHICH ARE THE PRIMARY FORCING MECHANISMS IN SUCH A WEAK FLOW
ENVIRONMENT ARE DIFFICULT IF NOT IMPOSSIBLE TO PREDICT AT THIS TIME
RANGE. PERHAPS THE BEST SIGNAL FOR MORE ORGANIZED DEEP MOIST
CONVECTION IS WED PM AND EVENING AS A MORE SIGNIFICANT SHORTWAVE
CROSSES THE CWA. A BELT OF ENHANCED MID LEVEL FLOW OF 30-40 KNOTS
ALONG THE SOUTHERN PERIPHERY OF THE SHORTWAVE DEPICTED BY THE
NAM-WRF MAY PROVIDE A FOCUS FOR MORE ORGANIZED MASS CONVERGENCE AND
A HIGHER ORDER OF STORM ORGANIZATION IF IT WERE TO VERIFY.
AGAIN...GIVEN THE UNCERTAINTY IN TIMING AND AMPLITUDE OF THIS WAVE
CHANCE POPS WILL SUFFICE.

FOR FRIDAY THROUGH EARLY NEXT WEEK GFS ENSEMBLE MEAN WOULD SUPPORT A
CONTINUATION OF NORTHWEST FLOW ALOFT WITH PERIODIC EMBEDDED
SHORTWAVES DROPPING THROUGH THE MEAN FLOW. TIMING AND AMPLITUDE OF
THE MORE PROMINENT SHORTWAVES HAVE PROVEN TO BE DIFFICULT WITH EACH
OPERATIONAL GFS ITERATION AND EACH ENSEMBLE MEMBER OFFERING VASTLY
DIFFERENT SOLUTIONS. GIVEN SUCH MODEL DISCREPANCY IT IS AN ACT IN
FUTILITY TO ATTEMPT TO HANG THE FORECAST ON ANY PARTICULAR MODEL
SOLUTION. WILL OPT TO KEEP A DRY FORECAST FOR THIS CYCLE AND AWAIT
MORE AGREEMENT AMONGST ENSEMBLE MEMBERS BEFORE INTRODUCING POPS INTO
THE FORECAST.

&&

.AVIATION...
VFR XPCD THROUGH FCST PD. DIURNAL CU FIELD WILL GIVE WAY TO MID LVL
AC OVERNIGHT AS SW TROUGH OVR NE MO SHIFTS EWD INTO EC IL. WILL HOLD
OFF ON ANY CONVECTIVE MENTION AT THIS POINT GIVEN LACK OF LL FOCUS
AND SPRT ASSOCD/W UPR TROUGH REMAINING WEST OF AREA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...HOLSTEN
LONG TERM...HITCHCOCK
Hazardous weather outlook, Jun 26, 1:29 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EDT MON JUN 26 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
129 PM CDT MON JUN 26 2006 /229 PM EDT MON JUN 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS AFTERNOON
AND EVENING. AN ISOLATED STORM COULD BECOME SEVERE THIS AFTERNOON
AND EVENING...PRODUCING 60 MPH WINDS AND HAIL UP TO ONE INCH IN
DIAMETER. ALSO...SOME STORMS MAY BE SLOW MOVING...PRODUCING
LOCALIZED HEAVY RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS
OVERNIGHT. HOWEVER...STORMS ARE NOT EXPECTED TO BE SEVERE DURING
THIS PERIOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY NIGHT.
AN ISOLATED SEVERE STORM IS POSSIBLE AGAIN TUESDAY AFTERNOON AND
EVENING. THERE IS A BETTER CHANCE FOR SEVERE STORMS WEDNESDAY
AFTERNOON AND EVENING DUE TO INCREASED INSTABILITY AHEAD OF A COLD
FRONT. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE STORMS FOR
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TUESDAY DUE TO THE
ISOLATED THREAT FOR SEVERE STORMS. SPOTTER ACTIVATION MAY BE
NEEDED WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-270930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
229 PM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

OFFICIALS AT THE INDIANA DUNES NATIONAL LAKESHORE HAVE POSTED A RED
FLAG FOR DANGEROUS SWIMMING CONDITIONS ALONG THE SOUTHERN SHORE OF
LAKE MICHIGAN FROM GARY INDIANA TO MICHIGAN CITY INDIANA. ONSHORE
NORTH TO NORTHEAST WINDS ALONG THE SHORELINE WILL BRING AN INCREASED
RISK OF RIP CURRENTS CREATING DANGEROUS SWIMMING CONDITIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...THEN A
CHANCE OF THUNDERSTORMS OVERNIGHT. THUNDERSTORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS. HOWEVER...BOATERS SHOULD BE PREPARED FOR
GUSTY WINDS...HIGHER WAVES...AND FREQUENT LIGHTNING IN AND NEAR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY NIGHT.
AN ISOLATED SEVERE STORM IS POSSIBLE TUESDAY AFTERNOON AND
EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING. IT IS TOO
EARLY TO DETERMINE THE RISK OF SEVERE STORMS FOR THURSDAY AND
THURSDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:19 PM CDTSevere Thunderstorm WarningIWXPulaski56 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.